A 72-year-old man is admitted to the hospital 7 days ago with a fall resulting in a left hip fracture. He underwent successful surgery to repair the hip fracture with an open reduction internal fixation procedure. He has been progressing well with physical therapy. His pain is well controlled with hydrocodone. Other medications include metoprolol, hydrochlorothiazide, simvastatin, docusate, ranitidine, and enoxaparin. He received antibiotics intraoperatively (ceftriaxone). He has no known drug allergies. He is a nonsmoker and does not drink alcohol. You were called by the nurse today because the patient has developed diarrhea that is described as loose, nonbloody stools. He had 2 episodes yesterday and 1 episode today. His vital signs are normal. His abdominal examination is unremarkable. Rectal examination reveals brown liquid stool in the vault that is Hemoccult negative.
1. What is the most likely etiology of his diarrhea? How would you treat his diarrhea?
His diarrhea is likely medication induced. It is unlikely antibiotic-related given that he only received the ceftriaxone intraoperatively and the surgery was 7 days ago. The most likely offending medications include docusate as well as metoprolol and ranitidine. Non-antibiotic-associated diarrhea (non-AAD) generally improves with removal of the offending medication(s). No additional treatment is usually needed.
Hospital-acquired diarrhea is defined as 3 or more loose bowel movements per day, for at least 2 days and occurring after 72 hours of admission.
Diarrhea acquired in the hospital can be broadly classified into 2 major categories:
This diarrhea is caused by agents, other than antibiotics, started during hospitalization. The classic presentation is diarrhea that is benign and self-limited. It is recognized by a lack of constitutional symptoms such as fever, large-volume diarrhea, dehydration, abdominal pain, or leukocytosis. Diarrhea resolves once the offending agent is discontinued.
The pathogenesis of non-AAD is due to nonosmotic means or as a result of recognized side effects of medications. Many drugs contain inert carriers for the active compound. These inert carriers, however, are osmotically active. Inert carriers, such as sorbitol, magnesium, and docusate sodium, may cause diarrhea. Table 24-1 shows the most commonly used medications and agents that cause diarrhea.
Table 24-1. Medications That Cause Diarrhea |Favorite Table|Download (.pdf)
Table 24-1. Medications That Cause Diarrhea
|Common Medications Causing Diarrhea Through Nonosmotic Effect||Magnesium-containing Medications||Medications Containing Osmotic Agents||Others Agents Causing Diarrhea|
- Chemotherapeutic agents
- Cholinergic agents
- H2 blockers
- Serotonin receptor uptake inhibitors
- Nutritional supplements
- Ingestion of elixir containing sorbitol or mannitol (such as acetaminophen or theophylline)
- Tube feeds (occur in 30% of patients on general medical and surgical floors)
- Bowel preparation
- Contrast agents
- Fecal impaction/overflow incontinence...